In recent years, the “Breaking Bad” television series has brought crystal meth to the public’s attention as one of the most addictive drugs in the United States. Almost no other illegal substance triggers dependency as fast as this one. The drug hijacks the brain in such a way that quitting is exceptionally hard.
Medically, methamphetamine can treat obesity or narcolepsy, but it is mainly used illegally to fulfill recreational needs. During the opioid crisis, crystal meth addiction outpaced cocaine addiction, heroin addiction, and other opioid addictions in some parts of the country.
The number of people who died in overdoses that involved stimulants like methamphetamines increased to more than 23,000 in 2020. Many overdoses involve several substances at the same time. While illicit meth is commonly combined with synthetic opioids, including fentanyl, many stimulant-related overdoses involve more than one substance.
You can treat a meth overdose if you seek medical attention right away, but it’s important to do so quickly. It is possible to die or suffer permanent damage if you do not seek medical attention as soon as possible. But how can you tell if you are overusing crystal meth? Learn how to treat methamphetamine overdoses and what causes them.
What Is Crystal Meth?
As a stimulant, methamphetamine is highly addictive and acts on the central nervous system. Usually, in the form of bitter chunks of brown, white, pink, or yellow crystal powder, crystal meth can be inhaled, snorted, smoked, injected, or taken orally. It is also called crystal, ice, crank, speed, and glass.
Meth production is extremely cheap, which makes it easy for manufacturers and dealers to flood the market with it and gain a lot of money. Those who depended on crystal meth reported that it was more accessible and cheaper than other drugs, which led them to choose it as their drug of choice.
It is a widely known fact that crystal meth is very inexpensive to manufacture because its ingredients, ephedrine and pseudoephedrine, can be found in over-the-counter cold medicines. Apart from that, crystal meth can be made from a variety of poisonous, easily obtained materials, including:
- Paint thinner
- Battery acid
- Brake fluid
- Cat litter
- Rubbing alcohol
- Lighter fluid
- Engine cleaner
It is impossible to know precisely what you are getting in a given dosage of illicit crystal meth, making poisoning or overdosing extremely likely, which is one of the many reasons it is so dangerous. This is just a short list of all the dangerous substances mixed into a crystal meth dose.
Signs and Symptoms of a Crystal Meth Overdose
In addition to being sold as a prescription drug, crystal meth is one of the most potent stimulant drugs available on illicit markets. If you suffer from narcolepsy or attention-deficit hyperactivity disorder (ADHD), a weaker version may be prescribed by your doctor. Alternatively, cold medications can be used to make meth.
Serious consequences result from crystal meth abuse, both acute and chronic. A crystal meth overdose occurs when someone takes the drug by accident or on purpose and suffers life-threatening side effects. When someone overdoses on crystal meth regularly, they develop health problems.
Despite meth overdoses being potentially fatal, they are treatable. Do not underestimate the importance of seconds, which can make the difference between recovery and lasting damage.
A meth overdose can be deadly if you fail to seek medical treatment because you are unsure if you have overdosed or are afraid to admit you are abusing meth. Even surviving a meth overdose without medical care can result in permanent damage to your body or brain.
When you take meth, you can overdose at any time, especially if you get a new batch that is potent. People who overdose do not necessarily have to be addicted to crystal meth. A new user who is not accustomed to its effects can suffer a potentially fatal overdose after just one use. However, people who experience active addiction to meth may be more likely to overdose.
Someone high on meth may experience similar symptoms to someone overdosing, including rapid heartbeats.
- Severe paranoia
- Breathing issues
- Signs of a heart attack or stroke
- Chest pain and confusion
- Intense stomach pain
- Aggressive behavior
- Changes in blood pressure
- High body temperature
- Excessive sweating
- Loss of consciousness
- Changes in personality
Is Crystal Meth Overdose Lethal?
There can be no overstating the dangers of crystal meth. Even taking it for the first time can have life-threatening consequences because higher doses can cause psychosis, seizures, and even brain bleeding.
As a result of long-term crystal meth abuse, hallucinations can be both auditory and visual in nature, and they are extremely frightening. A common hallucination of bugs underneath a person’s skin is one of the reasons why so many people who abuse crystal meth will pick at their skin until they have sores.
As a result of meth mouth, a person’s teeth can also be completely destroyed, resulting in severe tooth decay and gum disease. The result can be teeth breaking, falling out, rotting, or otherwise crumbling away completely. Meth mouth is thought to be an indirect consequence of meth use involving a lack of saliva and teeth grinding.
Crystal meth overdose can also be fatal, and the symptoms include:
- Extremely dilated pupils
- Difficulty breathing
- Stomach pain
- Chest pains
- Heart attack
- High blood pressure and body temperature
- Kidney failure
- Psychotic episode
For the best chance of saving someone’s life or preventing permanent organ damage, emergency medical services should be consulted as soon as possible if someone suffers from a crystal meth overdose. As a result of an overdose featuring a psychotic episode, someone could also become violent and harm themselves or others.
Additionally, there are the previously mentioned effects of severe and often permanent neurological damage, including cognitive deficits such as:
- Being able to visualize objects in space
- Form nonverbal memories
- Learn new information
- Retain old information
- Problem-solving and judgment
- Certain aspects of movement and attention
Users of crystal meth will suffer extreme physical and mental deterioration, wearing both down until there is almost nothing left. In order to prevent this from happening, it is important to avoid crystal meth in the first place, but if you or someone you know is abusing crystal meth, you should seek treatment as soon as possible.
Crystal Meth Overdose Statistics
- More than 12 million Americans have tried meth at least once, according to a report from the National Institute on Drug Abuse (NIDA).
- Nearly 5,000 pounds of illegally manufactured methamphetamine were seized by the Drug Enforcement Administration (DEA) in 2012.
- In 2012, the number of people addicted to meth in the United States was estimated at 440,000.
Treatment for Crystal Meth Overdose
It is more likely for you to suffer permanent damage if you wait too long to seek medical attention if you suspect a crystal meth overdose is to blame for your erratic or unusual behavior or that of someone else. In addition to mental and psychological distress, the individual may also experience anxiety and paranoia, so be cautious around them. Call 911 and get to a safe place if you feel it is unsafe to help.
If you can help the person safely, do not leave them behind. If the person is having a seizure, gently hold the back of their head to prevent them from harming themselves. If they vomit, turn their body to the side to prevent choking. Shaking should not be forced to stop, and you should not put anything in their mouths—you may hurt yourself.
Before calling emergency services, you should have the following information:
- Sex, age, and weight
- How much meth was consumed
- Means of administration
- How long was meth used
When victims are transported to a hospital, a first responder will evaluate their vital signs, including pulse, temperature, blood pressure, and breathing rate. Once at the hospital, they can expect the following:
- Testing for drugs and alcohol by blood and urine
- Support for breathing
- Activated charcoal
- A CT scan is performed to check for head trauma
- X-ray if they are breathing strangely
- ECG to monitor the heart
- High blood pressure, seizures, agitation, anxiety, or dehydration can be managed with IV fluids
- In addition, the doctor may prescribe other medications to treat complications affecting the muscles, heart, brain, or kidneys
It is also possible to be treated with other medications if you have taken other substances along with meth. Naloxone, a medication that counteracts opioids, may be useful if you have taken opioids as well as meth.